You are using an unsupported browser. Please upgrade your version in order to view the shoppersdrugmart.ca site.

ED: Rising to the occasion

Featuring content from MediResource Inc.

Erectile dysfunction (ED) occurs when a man has trouble getting or keeping an erection that is sufficient for intercourse. About 2-3 million Canadian men suffer from ED. It can take a toll on the man's self-esteem and put a strain on his relationship.

If you suffer from ED, you may be wondering "why me?" Often, ED is caused by physical factors. Healthy blood vessels and a healthy nervous system are both needed to produce an erection. Heart disease, diabetes, and blood clots can all cause blood vessel damage that may lead to ED. Surgery, diabetes, spinal cord injury, multiple sclerosis, or strokes can lead to nerve damage, which may decrease the ability to get an erection. Low testosterone can also cause erectile dysfunction, probably due to low libido, which may explain why some men don't find success with erectile dysfunction drugs such as sildenafil (Viagra®), tadalafil (Cialis®), and vardenafil (Levitra®). In a study of 75 men aged 18-80 years with low testosterone for whom sildenafil didn't work, testosterone replacement significantly improved their erectile dysfunction. Sometimes, ED can be caused by psychological factors, such as anxiety, depression, performance anxiety, or guilt. Other times, it may be a medication side effect. Antidepressants, lithium, digoxin, cimetidine, and antipsychotics may all cause ED. Smoking has also been linked to increasing the risk of erectile dysfunction.

Most cases of ED can be treated. Treatment options include:

  • Oral medications, including sildenafil (Viagra®), tadalafil (Cialis®), and vardenafil (Levitra®): These are convenient, but not suitable for everyone (such as men with very low blood pressure and men taking nitrates). They may also cause headache, dizziness, flushing, vision problems, and priapism (a prolonged painful erection that lasts for hours despite an absence of stimulation), which can damage the penis.
  • Medications injected into the penis (alprostadil injection [Caverject®]) or inserted into the urethra (alprostadil pellets [MUSE®]): These can be an option for men who can't take oral medications. These medications may also cause priapism.
  • Devices (such as vacuum pumps): These devices create a vacuum that pulls blood into the penis, causing an erection. A constriction device is then placed at the base of the penis to prevent the blood from flowing out of penis. Constriction devices can be used with or without a vacuum pump and should not be left on for more than 30 minutes. These devices offer additional options for men who cannot take any type of medication.
  • Surgery to insert a prosthesis (a rigid rod or inflatable balloon that provides an erection): Because of the risks of surgery (including infection, blood loss, and reactions to anesthetic), this is reserved for cases where other treatments don't work.

If ED is caused by low testosterone, testosterone replacement therapy can help. Testosterone is available in patches, gels, injections, and pills. For more information, see "When your sex drive has driven away." If a medication side effect is involved in causing ED, your doctor or pharmacist may suggest switching to a medication that is less likely to cause this side effect.

All material copyright MediResource Inc. 1996 – 2018. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/healthfeature/gethealthfeature/Sexual-Healing